Wildfire, Upshur
- When
- September 5, 4:00 PM CST to September 8, 7:14 AM CST
- Where
- Upshur forecast zone
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 32.736, -94.941 (the zone’s center; the record gives no point)
Strong sustained winds and wind gusts, in association with Tropical Storm Lee which made landfall across the south central and southeast Louisiana gulf coast, were felt across all of Northeast Texas on September 4th and 5th. These winds, along with very low humidity values and exceptional drought conditions across Northeast Texas, resulted in critical wildfire threat being met across the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Strong sustained winds and wind gusts, in association with Tropical Storm Lee which made landfall across the south central and southeast Louisiana gulf coast, were felt across all of Northeast Texas on September 4th and 5th. These winds, along with very low humidity values and exceptional drought conditions across Northeast Texas, resulted in critical wildfire threat being met across the region. A wildfire began in Upshur County 8 miles north northwest of Gilmer, Texas. This fire was called the Toad Road Fire. It began on September 5th and was not contained until September 8th. The fire consumed 388 acres of timberland and grassland off Llama Road and Lizard Road. The fire spread across County Road 2454 and consumed 3 homes before it was contained.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 5, 1:36 PM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
236 PM CDT MON SEP 5 2011
.DISCUSSION...
STRONG GUSTY WINDS...MILD TEMPS...AND CLEAR SKIES /WITH THE
EXCEPTION OF THE EXTREME SE CORNER OF THE CWA/ NOTED ACROSS THE
REGION THIS AFTN. PRESSURE GRADIENT IS EXPECTED TO RELAX AFTER
SUNSET...SO THE LAKE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT
00Z.
SFC HIGH PRESSURE WILL CONTINUE TO SETTLE INTO THE REGION THIS
WEEK...WITH LIGHT WINDS...CLEAR SKIES...AND A VERY DRY AIRMASS IN
PLACE. THE REMNANTS OF TD LEE ARE FCST TO HANG UP IN THE OHIO
VALLEY LATER THIS WEEK...KEEPING THE REGION UNDER NW FLOW ALOFT
THROUGH THE PD. CONSEQUENTLY...TEMPS EXPECTED TO RUN WELL BELOW
NORMAL THROUGH THE END OF THE WORK WEEK.
TOWARDS THE WEEKEND...MODELS ARE IN FAIR AGREEMENT ON A SHORT WAVE
FEATURE PIVOTING AROUND THE UPPER LOW INTO THE REGION. THIS COULD
MEAN SOME RAIN CHANCES...MAINLY FOR THE NRN AND ERN SECTIONS.
BEYOND DAY 7...MODELS STRUGGLE TO RESOLVE A POTENTIAL TROPICAL
DISTURBANCE IN THE GULF AND ITS INTERACTIONS WITH THE OVERALL
SYNOPTIC PATTERN ACROSS THE SRN CONUS. NOT MUCH TO GET EXCITED
ABOUT...BUT DOES BEAR WATCHING. /12/
&&
.AVIATION...
CLOUDS HAVE CLEARED THE MLU TERMINAL AND WE SHOULD STAY CLEAR ACROSS
ALL TERMINAL LOCATIONS THROUGH THE REMAINDER OF THE AFTERNOON INTO
TONIGHT AND TUESDAY. NORTH TO NORTHWEST WINDS REMAIN SUSTAINED AT 15
TO 20KTS WITH GUSTS AS HIGH AS 28KTS ACROSS MOST LOCATIONS THIS
AFTERNOON BUT AFTER 00Z...THESE WINDS SHOULD DECOUPLE QUICKLY.
LOOKING FOR 5 TO 10KTS ON AVERAGE ACROSS THE TERMINALS OVERNIGHT...
A LITTLE STRONG AT THE ELD/MLU TERMINALS AS THE PRESSURE GRADIENT
WILL REMAIN STRONGER AT THIS LOCATION. WITH A VERY DRY AIRMASS IN
PLACE...MIXING SHOULD TAKE PLACE FAIRLY QUICKLY DURING THE MID
MORNING HOURS ON TUESDAY WITH WINDS APPROACHING 10KTS OR SO FROM THE
NORTH BY 15Z. /13/
&&
.FIRE WEATHER...
CRITICAL FIRE WEATHER CONCERNS WILL CONTINUE THROUGH 8 PM THIS
EVENING AS WINDS CONTINUE TO GUST UPWARDS OF 30 TO 35 MPH FROM THE
NORTH AND NORTHWEST. MINIMUM RELATIVE HUMIDITY VALUES THIS AFTERNOON
WILL BE IN THE TEENS ACROSS THE NORTHERN HALF OF NORTHEAST TEXAS
WITH RH VALUES RANGING FROM 20-30 PERCENT ACROSS ALL AREAS EXCEPT
ACROSS THE EASTERN KISATCHIE DISTRICTS WHO WILL SEE RH VALUES A
LITTLE HIGHER.
AFTER 00Z...WINDS SHOULD BEGIN TO DECOUPLE QUICKLY WITH WINDS NEAR 5
TO 10 MPH LIKELY AREAWIDE OVERNIGHT...A LITTLE STRONGER ACROSS OUR
EASTERN KISATCHIE DISTRICTS. MAXIMUM RH VALUES OVERNIGHT WILL RANGE
FROM NEAR 60 PERCENT ACROSS NE TX TO NEAR 80 PERCENT ACROSS NE LA.
EXPECTING VERY LOW RH VALUES ONCE AGAIN ON TUESDAY WITH MINIMUM RH
VALUES RANGING FROM 15 TO 25 PERCENT. THE DIFFERENCE ON TUESDAY WILL
BE THE WINDS. ONLY EXPECTING 10 MPH WINDS SUSTAINED WITH A FEW
HIGHER GUSTS...MAINLY ACROSS SOUTH CENTRAL ARKANSAS AND NORTHEAST
LOUISIANA WHERE GUSTS TO NEAR 20 MPH CAN BE EXPECTED. WITH THE
CRITICAL FIRE DANGER CONTINUING TODAY...RED FLAG WARNINGS REMAIN IN
EFFECT THROUGH 8 PM FOR ALL OF NORTHEAST TEXAS...MCCURTAIN COUNTY IN
SOUTHEAST OKLAHOMA...ALL OF SOUTHWEST ARKANSAS AS WELL AS MOST OF
NORTHWEST LOUISIANA. /13/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 55 83 52 84 54 / 0 0 0 0 0
MLU 54 82 51 82 53 / 0 0 0 0 0
DEQ 51 80 49 82 51 / 0 0 0 0 0
TXK 53 83 51 84 53 / 0 0 0 0 0
ELD 53 81 51 83 53 / 0 0 0 0 0
TYR 54 84 54 86 56 / 0 0 0 0 0
GGG 54 84 54 86 55 / 0 0 0 0 0
LFK 54 86 54 88 56 / 0 0 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>004-010>012-017-018.
OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
12/13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1157 AM CDT MON SEP 5 2011 ARZ050-051-059>061-070>073-LAZ001>004-010>012-017-018-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-061200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO- RED RIVER-BIENVILLE-SABINE LA-NATCHITOCHES-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1157 AM CDT MON SEP 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG NORTHERLY WINDS AND LOW HUMIDITY IN THE WAKE OF A STRONG COLD FRONT WILL COMBINE WITH ONGOING DROUGHT CONDITIONS TO ENHANCE THE FIRE DANGER TODAY. A RED FLAG WARNING IS IN EFFECT FOR MUCH OF THE REGION TODAY...MEANING THAT ONGOING OR NEWLY SPARKED WILDFIRES MAY QUICKLY BECOME DIFFICULT TO MANAGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LAZ005-006-013-014-019>022-061200- LINCOLN-UNION LA-JACKSON-OUACHITA-WINN-GRANT-CALDWELL-LA SALLE- 1157 AM CDT MON SEP 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... GUSTY NORTHERLY WINDS WILL CONTINUE TODAY IN THE WAKE OF A STRONG COLD FRONT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 12
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338975.